Slow Sex Drive

Kelly Anne Spratt, D.O., Director of Women's Cardiovascular Health at the University of Pennsylvania Presbyterian Medical Center, answers your questions.
Are Birth-Control Pills a Cause?

Q. I have been taking birth-control pills for just over a year, and I never feel like having sex anymore. My libido has been gradually decreasing. Is this a side effect from the Pill? If it is, will it still happen if I change to a different pill?

A. Some contraceptive pills can cause a loss of libido. However, sexual desire is a complex interplay of the physical and emotional. Before blaming the pill, ask yourself if any major changes have taken place in your life, such as a new job, a move, or new baby. All of these can leave you drained for up to six months after the event.

Another big love-life killer is fatigue. If you would rather sleep than do anything else, see if there is a way to cut back on some of your commitments.

Certain illnesses are known to decrease desire, including thyroid disorders, depression, anemia, and heart disease. Medications -- including contraceptives, but also other pills such as are commonly prescribed for high blood pressure -- and alcoholic beverages can also dull libido.

Remember, "libido" is literally "life force," and anything that interferes with that force can decrease your desire. The first step is a full physical examination, including blood testing and life-style assessment.

Continued on page 2:  Viagra for Women?